Alert archive / New Jersey / Flash Flood Warnings in 2009
Flash Flood Warning 26, NWS New York, NY
NWS New York, NY issued this flash flood warning at Jul 29, 2009, 1:53 PM EDT for 5 counties in New Jersey. It was in force for 2 hr. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2009, 1:53 PM EDT (17:53 UTC)
- Expired
- Jul 29, 2009, 4:00 PM EDT
- In force
- 2 hr
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bergen County, NJ, Essex County, NJ, Hudson County, NJ, Passaic County, NJ, Union County, NJ
The radar
The Philadelphia radar (KDIX), 99 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 2:30 PM EDT | FLASH FLOOD | Allendale, NJ | UNDERPASS FLOODED ALONG WEST CRESCENT AVENUE. ROAD CLOSED BETWEEN MERTAL AND WEST ALLENDALE AVENUES DUE TO FLASH FLOODING. |
| Jul 29, 2:45 PM EDT | FLASH FLOOD | Orange, NJ | I-280 COVERED IN A FEW FEET OF WATER. NUMEROUS CARS STRANDED. |
| Jul 29, 3:01 PM EDT | FLOOD | 2 Wnw Orange, NJ | I-280 AT EXIT 9 E FLOODED. |
| Jul 29, 3:01 PM EDT | FLASH FLOOD | 2 Wnw Orange, NJ | I-280 AT EXIT 9 E FLOODED. |
| Jul 29, 3:05 PM EDT | FLASH FLOOD | Irvington, NJ | FLOODING ON GARDEN ST PARKWAY BOTH DIRECTIONS SOUTH OF EXIT 144. ROADWAY COVERED IN A FEW FEET OF WATER. NUMEROUS CARS STRANDED. |
| Jul 29, 3:15 PM EDT | FLASH FLOOD | Bayonne, NJ | MOTORISTS STRANDED IN CARS DUE TO FLOODING ON ROUTE 440 AND AVENUE E. RESCUES UNDER WAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this flash flood warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 5.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 594 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 646 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KOKX 291753
FFWOKX
NJC003-013-017-031-039-292000-
/O.NEW.KOKX.FF.W.0026.090729T1753Z-090729T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
153 PM EDT WED JUL 29 2009
THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
PASSAIC COUNTY IN NORTHEAST NEW JERSEY...
UNION COUNTY IN NORTHEAST NEW JERSEY...
ESSEX COUNTY IN NORTHEAST NEW JERSEY...
BERGEN COUNTY IN NORTHEAST NEW JERSEY...
HUDSON COUNTY IN NORTHEAST NEW JERSEY...
* UNTIL 400 PM EDT...
* AT 152 PM EDT...FLASH FLOODING WAS REPORTED FROM THUNDERSTORMS
ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST OF SUMMIT TO 18
MILES SOUTH OF CLARK...OR ALONG A LINE EXTENDING FROM MORRISTOWN TO
OLD BRIDGE...MOVING NORTHEAST AT 30 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 ARE POSSIBLE IN THE WARNED
AREA.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON
NY.
&&
LAT...LON 4119 7438 4100 7390 4089 7392 4070 7401
4065 7407 4065 7414 4066 7414 4070 7411
4059 7421 4059 7446 4063 7441 4067 7446
4075 7437 4077 7438 4085 7432 4090 7434
4090 7428 4099 7431 4104 7450 4108 7451
$$
SMITHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 1:22 PM EDT, 31 minutes earlier.
Area forecast discussion, Jul 29, 1:22 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
122 PM EDT WED JUL 29 2009
.SYNOPSIS...
A COLD FRONT APPROACHING FROM THE LOWER GREAT LAKES AND AN UPPER
LEVEL DISTURBANCE APPROACHING FROM THE CENTRAL APPALACHIANS WILL
SPARK NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
TONIGHT IN THE VERY HUMID AND UNSTABLE AIR MASS IN PLACE ACROSS
THE REGION. THE FRONT WILL MOVE SLOWLY EAST OF THE AREA ON
FRIDAY...FOLLOWED BY BUILDING HIGH PRESSURE FRIDAY NIGHT INTO
SATURDAY NIGHT. A WARM FRONT WILL APPROACH FROM THE SOUTH SUNDAY
INTO SUNDAY NIGHT...THEN LIFT NORTH THROUGH THE REGION MONDAY. A
COLD FRONT WILL FOLLOW FROM MONDAY NIGHT INTO TUESDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
FILTERED SUNSHINE IN COMBINATION WITH A VERY SOUPY AIR
MASS...WITH DEWPOINTS IN THE LOWER 70S...WILL CONTINUE TO INCREASE
INSTABILITY...WITH AN AXIS OF MLCAPE/SBCAPE OF UP TO 2000/2500
J/KG SETTING UP ACROSS THE LOWER HUDSON VALLEY AND THE NYC METRO
AREA BY AFTERNOON. MEANWHILE DEEP LAYER SW FLOW INCREASES TO 40-45
KT AT H5 AND AROUND 30 KT AT H8 THIS AFTERNOON PER 00Z GFS...
BRINGING MBE VECTORS TO UNDER 10 KT AS PW INCREASES TO AROUND 2
INCHES.
SEVERE THUNDERSTORM WATCH 634 JUST ISSUED...IN EFFECT UNTIL 8PM.
THE WATCH DOES NOT INCLUDE SUFFOLK COUNTY IN NY...OR MIDDLESEX/NEW
LONDON COUNTIES IN CT.
MAIN THREAT APPEARS TO BE DAMAGING WINDS VIA WET MICROBURSTS...
EVEN AN ISOLATED TORNADO GIVEN STRENGTHENING LOW LEVEL WIND
FIELDS...0-3 KM CAPE OF UP TO 300 J/KG AND LOW LCL HEIGHTS THIS
AFTERNOON AND EARLY EVENING.
FLASH FLOOD WATCH ALSO REMAINS IN EFFECT WITH HEAVIER OR SLOWER
MOVING CELLS CAPABLE OF 2 INCHES PER HOUR OR MORE.
CONVECTION SHOULD HANG ON INTO THE NIGHT AS THE SFC FRONT MOVES
EASTWARD...VIA LOW LEVEL CONVERGENCE AHEAD OF THE ADVANCING
FRONT...PLUS MID/UPPER LEVEL SUPPORT VIA H5 VORT AND RIGHT REAR
QUADRANT OF H3 JET STREAK LIFTING NE INTO UPSTATE NY AND
NEW ENGLAND.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY/...
COLD FRONT WILL BE SLOW TO CLEAR THE AREA ON THU...SO HAVE STARTED
OFF WITH LIKELY POP IN THE MORNING FROM NYC EAST...AND THEN STILL
A CHANCE DURING THE AFTERNOON AND EARLY EVENING VIA DAYTIME
HEATING. LATER THURSDAY NIGHT SHOULD BE DRY...WITH RIDGING
BUILDING IN AND LOWS SLIGHTLY ABOVE NORMAL.
LIKELY POP RETURNS FRIDAY AFTERNOON WITH THE APPROACH OF THE NEXT
FRONTAL SYSTEM. ONCE AGAIN...NUMEROUS SHOWERS AND THUNDERSTORMS
COULD PRODUCE VERY HEAVY RAINFALL AND MULTI-MODE SEVERE WX IN A
SETUP SIMILAR TO THAT OF TODAY...AND WITH BETTER UPPER SUPPORT
VIA RR QUAD OF 80-KT H3 JET STREAK JUST TO THE NORTH/WEST OF
THE CWA.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
COLD FRONT MOVES THROUGH SATURDAY MORNING WITH CLOUDS AND SHOWERS
POSSIBLY LINGERING INTO MIDDAY. MUCH SHARPER HIGH PRESSURE RIDGE
FOLLOWS THIS WAVE ON SATURDAY AFTERNOON...SO EXPECT A FAIRLY RAPID
DRYING. H8 THICKNESS VALUES DO NOT DROP ALL THAT MUCH BEHIND THE
FRONT...BUT GIVEN THE SOURCE REGION OF THE AIRMASS WOULD EXPECT A
DROP IN DEWPOINTS.
THE FRONT APPEARS TO NOT MAKE NOT MORE THAN ABOUT 100 MILES SOUTH OF
LONG ISLAND BEFORE STALLING OUT AGAINST THE BERMUDA HIGH.
LEANING TOWARD DRY FORECAST SUNDAY...HOWEVER THERE ARE INDICATIONS
OF A WAVE MOVING ALONG THE STALLED FRONT TO THE SOUTH.
THE 28/12Z GFS WAS DEPICTING A FAIRLY STRONG COLD FRONT MONDAY
NIGHT...WHICH IF IT WORKS OUT WOULD DELIVER NOTICEABLY COOLER AIR
(H10-5 THICKNESS 560 DAM).
TEMPS REMAIN NEAR TO SLIGHTLY BELOW NORMAL DURING THE DAY AND
SLIGHTLY ABOVE NORMAL AT NIGHT.
&&
.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
LOW LEVEL STRATUS (MAINLY MVFR TO IFR WITH POCKETS LIFR/VLIFR)
ALONG WITH MVFR/VFR FOG (WITH POCKETS LIFR) HAVE OVERSPREAD ALL
TERMINALS (ONLY THE FOG AT KSWF). THIS IS MORE PERVASIVE THAN
GUIDANCE HAD SUGGESTED. BASED ON VERY MOIST LOW LEVELS WITH
LIMITED MIXING EXPECTED UNTIL MID MORNING (AT BEST)...HAVE GONE
AHEAD AND HAVE TAFS REFLECT CONDITIONAL CLIMATOLOGY AT EACH
LOCATION...BASICALLY EXPECT IFR OR WORSE THROUGH MID MORNING THEN
MVFR THROUGH MIDDAY. VFR ONCE MIXED OUT UNTIL CONVECTION ARRIVES
IN THE LATE AFTERNOON.
PER LATEST GUIDANCE HAVE SLOWED DOWN TIMING OF CONVECTION.
APPEARS COULD SEE AN INITIAL BATCH OVER CITY AND WESTERN TERMINALS
EARLY IN THE AFTERNOON (CB IN TEMPO GROUP)...WITH MAIN BATCH OF
CONVECTION OVER WESTERN TERMINALS ARRIVING DURING THE EVENING PUSH
(TEMPO TSRA) AND CONTINUING INTO THE OVERNIGHT. EASTERN TERMINALS
SHOULD NOT SEE ANY CONVECTION/THUNDER UNTIL LATE EVENING AT THE
EARLIEST.
WITH SLOWER ARRIVAL OF CONVECTION...BELIEVE WILL SEE STRATUS/FOG
AT EASTERN TERMINALS THIS EVENING.
AS FOR WINDS...MAINLY LIGHT AND VARIABLE...BECOMING SOUTHEAST 5-10KT
THIS MORNING...INCREASING SLIGHTLY THIS AFTERNOON...THEN VEERING
TO SW OVERNIGHT.
OUTLOOK FOR 12Z THURSDAY THROUGH SUNDAY...
LEFTOVER SUB-VFR CIGS/VSBYS IN THUNDERSTORM ACTIVITY INTO
THURSDAY MORNING. VFR WEATHER CONDITIONS EXPECTED TO RETURN
THURSDAY AFTERNOON/NIGHT. PERIODIC SUB-VFR IN SCATTERED SHOWERS
AND THUNDERSTORMS FRIDAY AFTERNOON AND NIGHT...AND THEN AGAIN ON
SUNDAY.
&&
.MARINE...
SHOWERS AND TSTMS CURRENTLY MOVING ACROSS THE OCEAN WATERS. WILL
UPDATE THE CWF TO INCLUDE MENTION OF STORMS THIS MORNING. HEAVY
RAIN AND FREQUENT LIGHTNING WILL OCCUR WITH THESE STORMS. GREATEST
THREAT ACROSS WESTERN WATERS WHERE A SEVERE THUNDERSTORMS WATCH IS
IN EFFECT UNTIL 8PM.
PRESSURE GRADIENT SHOULD TIGHTEN ENOUGH OVER THE COASTAL OCEAN
WATERS TO PRODUCE GUSTS TO 25 KT THIS EVENING...PLUS BUILD SEAS TO
4 TO 6 FT...SO HAVE SCA THERE. OVER THE REMAINDER OF THE WATERS
GUSTS SHOULD TOP OUT AT 20 KT...SO HAVE CANCELLED THE SCA OUTSIDE
THE COASTAL OCEAN WATERS. SEAS SHOULD REMAIN UP ON COASTAL WATERS
LIKELY INTO THURSDAY NIGHT (AND POSSIBLY BEYOND)...ONLY HAVE 80
PCT CONFIDENCE THROUGH THURSDAY SO DID NOT EXTEND SCA AT THIS
TIME.
THE NEXT COLD FRONT APPROACHING FRIDAY...THEN CROSSING THE WATERS
FRIDAY NIGHT/SATURDAY MORNING SHOULD AT LEAST PRODUCE SCA WIND
GUSTS OVER THE COASTAL OCEAN WATERS AND POSSIBLY THE REMAINDER AS
WELL (THOUGH NOT CONFIDENT ENOUGH TO PUT GUSTS TO SCA LEVELS OVER
THE NON-COASTAL OCEAN WATERS AT THIS TIME). HIGH PRESSURE BUILDING
IN BEHIND THE FRONT SHOULD ALLOW FOR PRESSURE GRADIENT TO RELAX
ENOUGH...AND HENCE WINDS DECREASE ENOUGH THAT SEAS ON THE COASTAL
OCEAN ZONES SHOULD FALL BELOW SCA LEVELS DURING THE DAY ON
SATURDAY...AND REMAIN SO THROUGH THE REMAINDER OF THE WEEKEND.
&&
.HYDROLOGY...
POTENTIAL FOR WIDESPREAD RAINFALL AMOUNTS BETWEEN 1-2 INCHES...
WITH LOCALIZED TOTALS OF UP TO 4 INCHES...EXISTS THIS AFTERNOON
INTO THURSDAY MORNING...ESPECIALLY NORTH/WEST OF NYC. FLASH FLOOD
WATCH HAS BEEN RAISED FOR AREAS MOST VULNERABLE TO FLASH FLOODING
GIVEN ANTECEDENT RAINFALL/SATURATED GROUNDS AND 1-3 HR FFG VALUES
OF 1-2 INCHES...BUT THE WATCH COULD BE EXTENDED SOUTHWARD TO
INCLUDE THE NYC METRO AREA AND SW CT DEPENDING ON EVOLUTION OF
CONVECTION THIS AFTERNOON.
ANOTHER ROUND OF LOCALLY HEAVY RAINFALL IS POSSIBLE WITH SHOWERS
AND THUNDERSTORMS AHEAD OF A COLD FRONT FRI AND FRI NIGHT.
&&
.CLIMATE...
ON TUE...THE AVERAGE TEMPERATURE AT CENTRAL PARK REACHED ABOVE
NORMAL FOR THE FIRST TIME SINCE JUNE 12TH. SEE PUBLIC INFORMATION
STATEMENT FOR OTHER STATISTICS ON THE UNUSUALLY COOL JULY AND
SUMMER SEASON THUS FAR.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NYZ067>069.
NJ...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NJZ002>004.
MARINE...SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 6 PM EDT
THURSDAY FOR ANZ350-353-355.
&&
SYNOPSIS...BG
NEAR TERM...BG/BS
SHORT TERM...BG
LONG TERM...BS
AVIATION...PFM
MARINE...MPS/PFM
HYDROLOGY...BG
CLIMATE...Hazardous weather outlook, Jul 29, 1:02 PM EDT, 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 102 PM EDT WED JUL 29 2009 NYZ080-081-301715- SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK- 102 PM EDT WED JUL 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT COULD PRODUCE VERY HEAVY RAINFALL...FREQUENT LIGHTNING...DAMAGING WIND GUSTS AND LARGE HAIL. AN ISOLATED TORNADO MAY ALSO BE POSSIBLE. THERE IS ALSO A HIGH RISK OF RIP CURRENTS AT THE OCEAN BEACHES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS AND THUNDERSTORMS FRIDAY INTO FRIDAY NIGHT WILL ALSO BE CAPABLE OF PRODUCING HEAVY RAINFALL...STRONG WIND GUSTS AND HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. NYZ075>077-301715- KINGS (BROOKLYN)-QUEENS-NASSAU- 102 PM EDT WED JUL 29 2009 ...SEVERE THUNDERSTORM WATCH 634 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT COULD PRODUCE VERY HEAVY RAINFALL...FREQUENT LIGHTNING...DAMAGING WIND GUSTS AND LARGE HAIL. AN ISOLATED TORNADO MAY ALSO BE POSSIBLE. THERE IS ALSO A HIGH RISK OF RIP CURRENTS AT THE OCEAN BEACHES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS AND THUNDERSTORMS FRIDAY INTO FRIDAY NIGHT WILL ALSO BE CAPABLE OF PRODUCING HEAVY RAINFALL...STRONG WIND GUSTS AND HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. NJZ002>004-NYZ067>069-301715- WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ORANGE-PUTNAM-ROCKLAND- 102 PM EDT WED JUL 29 2009 ...SEVERE THUNDERSTORM WATCH 634 IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. FLASH FLOOD WATCH. IN ADDITION TO VERY HEAVY RAINFALL...SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT COULD PRODUCE FREQUENT LIGHTNING... DAMAGING WIND GUSTS AND LARGE HAIL. AN ISOLATED TORNADO MAY ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS AND THUNDERSTORMS FRIDAY INTO FRIDAY NIGHT WILL ALSO BE CAPABLE OF PRODUCING HEAVY RAINFALL...STRONG WIND GUSTS AND HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. CTZ005-006-009-010-NJZ005-006-011-NYZ070>074-301715- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-SOUTHERN FAIRFIELD- SOUTHERN NEW HAVEN-ESSEX-HUDSON-UNION-NORTHERN WESTCHESTER- SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX- RICHMOND (STATEN ISLAND)- 102 PM EDT WED JUL 29 2009 ...SEVERE THUNDERSTORM WATCH 634 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT COULD PRODUCE VERY HEAVY RAINFALL...FREQUENT LIGHTNING...DAMAGING WIND GUSTS AND LARGE HAIL. AN ISOLATED TORNADO MAY ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS AND THUNDERSTORMS FRIDAY INTO FRIDAY NIGHT WILL ALSO BE CAPABLE OF PRODUCING HEAVY RAINFALL...STRONG WIND GUSTS AND HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. ANZ335-338-355-301715- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 102 PM EDT WED JUL 29 2009 ...SEVERE THUNDERSTORM WATCH 634 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THUNDERSTORMS THIS AFTERNOON AND TONIGHT COULD PRODUCE WIND GUSTS OVER 35 KT AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS FRIDAY INTO FRIDAY NIGHT COULD PRODUCE WIND GUSTS OVER 35 KT AND HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. CTZ007-008-011-012-NYZ078-079-301715- NORTHERN MIDDLESEX-NORTHERN NEW LONDON-SOUTHERN MIDDLESEX- SOUTHERN NEW LONDON-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK- 102 PM EDT WED JUL 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND SOUTHEAST NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT COULD PRODUCE VERY HEAVY RAINFALL...FREQUENT LIGHTNING...DAMAGING WIND GUSTS AND LARGE HAIL. AN ISOLATED TORNADO MAY ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS AND THUNDERSTORMS FRIDAY INTO FRIDAY NIGHT WILL ALSO BE CAPABLE OF PRODUCING HEAVY RAINFALL...STRONG WIND GUSTS AND HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. ANZ330-340-345-350-353-301715- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- 102 PM EDT WED JUL 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS THIS AFTERNOON AND TONIGHT COULD PRODUCE WIND GUSTS OVER 35 KT AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS FRIDAY INTO FRIDAY NIGHT COULD PRODUCE WIND GUSTS OVER 35 KT AND HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA.
In the hours before
Special weather statement, Jul 29, 12:41 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 1241 PM EDT WED JUL 29 2009 NJZ002>005-011-291745- BERGEN-EASTERN PASSAIC-ESSEX-UNION-WESTERN PASSAIC- 1241 PM EDT WED JUL 29 2009 ...DEVELOPING THUNDERSTORMS WILL IMPACT ESSEX...NORTHERN BERGEN... NORTHERN UNION AND PASSAIC COUNTIES... AT 1239 PM EDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR FLORHAM PARK...OR NEAR EAST HANOVER...AND MOVING NORTHEAST AT 15 MPH. PEOPLE IN ESSEX...NORTHERN BERGEN...NORTHERN UNION AND PASSAIC COUNTIES...INCLUDING MILLBURN...CALDWELL...FAIRFIELD...WAYNE... PATERSON...POMPTON LAKES AND HAWTHORNE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. SMALL HAIL...AND GUSTY WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION...VERY HEAVY RAIN IS OCCURRING WITH THESE STORMS. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE AREAS. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER IMMEDIATELY. JMC
Special weather statement, Jul 29, 1:32 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 132 PM EDT WED JUL 29 2009 NJZ005-006-011-NYZ074-291815- ESSEX-HUDSON-RICHMOND (STATEN IS.)-UNION- 132 PM EDT WED JUL 29 2009 ...STRONG THUNDERSTORMS WILL IMPACT ESSEX...HUDSON...RICHMOND (STATEN ISLAND) AND UNION COUNTIES... AT 130 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF BEATTYESTOWN TO RARITAN TO PRINCETON...OR ALONG A LINE EXTENDING FROM 13 MILES SOUTHWEST OF SUCCASUNNA-KENVIL TO SOMERVILLE TO PRINCETON... AND MOVING NORTHEAST AT 35 MPH. PEOPLE IN ESSEX...HUDSON...RICHMOND (STATEN ISLAND) AND UNION COUNTIES...INCLUDING PLAINFIELD...SUMMIT...MILLBURN...CLARK... UNION...LINDEN...CALDWELL...FAIRFIELD...ORANGE AND ELIZABETH...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER IMMEDIATELY. JMC
Local storm report, Jul 29, 1:49 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
149 PM EDT WED JUL 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM TSTM WND DMG WAYNE 40.95N 74.25W
07/29/2009 PASSAIC NJ LAW ENFORCEMENT
TREE DOWN OFF OF RYERSON AVENUE BROUGHT DOWN POWER LINES.
TIME ESTIMATED BY RADAR.
&&
RCLocal storm report, Jul 29, 1:52 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
152 PM EDT WED JUL 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM LIGHTNING TOTOWA 40.90N 74.22W
07/29/2009 PASSAIC NJ TRAINED SPOTTER
LIGHTNING STRIKE ON HOUSE...42 AVERY AVENUE.
&&
RCThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 4:21 AM EDT | Flash Flood Watch | OKX | Hudson, Passaic | 24 hr |
| Jul 29, 12:54 PM EDT | Severe Thunderstorm Warning | OKX | Bergen, Essex, Passaic | 66 min |
| Jul 29, 1:35 PM EDT | Areal Flood Advisory | OKX | Bergen, Passaic | 115 min |
| Jul 29, 1:43 PM EDT | Areal Flood Advisory | OKX | Essex, Hudson, Union | 92 min |
| Jul 29, 1:48 PM EDT | Severe Thunderstorm Warning | OKX | Bergen, Essex, Hudson, Passaic, Union | 57 min |
| Jul 29, 1:49 PM EDT | Severe Thunderstorm Warning | OKX | Bergen | 30 min |
| Jul 29, 2:46 PM EDT | Severe Thunderstorm Warning | OKX | Essex, Hudson, Union | 29 min |
| Jul 29, 2:55 PM EDT | Flash Flood Warning | OKX | Bergen, Hudson | 2 hr |
| Jul 29, 5:01 PM EDT | Flash Flood Warning | OKX | Bergen, Hudson | 119 min |
| Jul 29, 5:59 PM EDT | Flash Flood Warning | OKX | Essex, Passaic, Union | 3 hr |
| Jul 29, 6:42 PM EDT | Areal Flood Advisory | OKX | Passaic | 2 hr |
| Jul 29, 6:49 PM EDT | Severe Thunderstorm Warning | OKX | Bergen, Hudson | 29 min |
| Jul 29, 7:06 PM EDT | Flash Flood Warning | OKX | Bergen, Hudson | 114 min |
Nearby
Flash Flood Warnings in New Jersey, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.